May 8, 2005
Thank you for the wonderful work you do.
I am form South Africa and Sero-Converted around the beginning of April last year.
The anti-body test was still negative but additional tests confirmed infection.
My viral load at the time was 750 000 and my CD4 count 312.
My doctor decided to treat me immediately as I was quite ill at the time.
6 weeks after commencing treatment my viral load was 300 and my CD4 750.
12 weeks later my viral load was undetected and has remained undetected to date. My last CD4 count was 1426.
My doctor is thinking of suspending treatment and give me drug holiday. (I have been on treatment for 1 year)
I must add that I tolerate the drugs very well and do not have any side effects.
Is it wise for me to suspend treatment? Is a year of treatment enough before taking a drug holiday?
Will it not be wiser to protect my immune system to benefit from future treatment options like CCR5 inhibitors?
Response from Dr. Pierone
It sounds like you were started on therapy before antibody development - the very earliest phase of HIV infection. This may be fortunate since a recent study suggested potential long-term benefit for those who began treatment within 2 weeks of seroconversion. In this observational cohort, the very early treatment group seemed to benefit as evidenced by better CD4 counts and lower viral load after they eventually stopped medications
In your case stopping therapy a reasonable way to see what is going on. If the CD4 count stays high and the viral load settles at a low and stable level then you may be able to remain off medication for years. Of course, some people in your situation would prefer to stay on medications until some ongoing studies better define the risks and benefits of stopping. There is no right or wrong approach based on the paucity of data to guide us. Regardless of what you decide to do, please give us an update on your status at some future point. Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is White Spots A Sign Of Acute HIV Infection?
- Itchy Rash Worried It Could Be HIV
- Anal Warts After Swallowing Sperm Sign Of HIV AIDS
- Burning Penis After Rubbing Vagina Worried I Have HIV
- Itchy Rash After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Sore Throat After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.